1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Glucose in Urine

Discussion in 'Type 2 Diabetes' started by Yvette18, Feb 12, 2011.

  1. Yvette18

    Yvette18 LADA · Member

    Messages:
    12
    Likes Received:
    17
    Trophy Points:
    23
    Hi,

    At my last 6 month check for my diabetes,I was diagnosed asT2 in 2007, my hb1ac came back as 11.3. My doctor asked for the test to be repeated and I am seeing him in on 2nd March.

    However in the meantime I've bought some Bayer Diastix to check my urine glucose levels. I've tested for 2 days now, and the levels seem to be very high. They are reading between 28mmol and 55mmol through the day and first thing this morning 14mmol. Could I be mis reading these strips? I've never used them before.

    Thanks in advance for your advice.

    Yvette
     
  2. Eiche

    Eiche · Well-Known Member

    Messages:
    144
    Likes Received:
    0
    Trophy Points:
    36
    Your HbA1c at 11.3 is very high. Do you take any medication? The diastix won't indicate glucose in your urine when it's at 12mmol/L and lower but it is still too high then and the darker the colour on those stix, the higher your glucose level is! The best way to measure your glucose level is with a clucose meter where you test your blood. In the meantime, till you see your doctor again, cut all the usual sugary foods out of your diet and start a low carbohydrate diet. Eat plenty of fresh veg and salads, oily fish like salmon, mackerel and sardines (whichever you prefere)... and most important, take a deep breath and relax, stress can bring your glucose levels up too ;) .... If you feel really unwell, ask to see your doctor imediately ok :)
     
  3. Yvette18

    Yvette18 LADA · Member

    Messages:
    12
    Likes Received:
    17
    Trophy Points:
    23
    Thanks Eiche,

    I am not on medication yet, I have been trying to control with diet since diagnosis. Feel really tired, weak and shakey these days. Doctor plans to put me on medication, I have already tried metformin but feel absolutely dreadful on it. He sugested Byetta.

    Thanks again for your reply.

    Yvette
     
  4. zhaith

    zhaith · Active Member

    Messages:
    40
    Likes Received:
    1
    Trophy Points:
    28
    Hi Yvette,

    at 11.3 your HbA1c like eiche says is very high, my last test results came last week at 9.1 and ended up with a telling off from my DN and i'm now on 100mg of sitagliptin as well as 2000mg of metformin, which initially made no difference to my levels as of friday I was still averaging 10 mmol/L.

    The good news is friday i started carb counting, i cut out all sugars and have stopped eating bread, pasta, rice potatoes etc and in 2 days my levels have now dropped to between 6.1 (on waking up) and 6.8 (2 hours after food). I cannot recommend strongly enough that you start to watch your carb intake very closely (i'm trying to keep it around 20 carbs a day initially until i plateu and will then adjust my carb intake as neccessary)

    If your are on the normal metformin tablets, ask your gp to put you on the slow release metformin the side effects are greatly reduced, I put up with the normal tablets for a year and all I can say is it was probably the most unpleasant and miserable year of my life.

    Also ask them to prescribe you test strips and a glucose meter ( i brought my meter but have the strips on prescription) some practices don't like doing this apparently and when they do they want you to restrict your testing to one a week as mine did, even as a type 2 testing weekly is pointless as you have no idea how your levels will spike throughout the day.

    HTH
     
  5. Eiche

    Eiche · Well-Known Member

    Messages:
    144
    Likes Received:
    0
    Trophy Points:
    36
    Your glucose levels are probably very high Yvette and that's why you're feeling tired and shakey. My advice is that you make an appointment to see your GP first thing tomorrow morning and let him/her know how you feel. I really think that with a high HbA1c as yours, you really should be on medication. It's true, all the medications have some sort of side effects for everyone, some more and some less. I was lucky and after a week or two the side effects started to go away as my system got used to the medication. Just remember, the doctor always has an alternative if you really can't tollerate a certain medication. It takes what seems like forever for you to finally find the right combination of medication as each medication needs a certain amount of time in wich it starts to make cignifficant changes for you to actually notice it.

    AAAAAAAAAANYWAY........... I'd say make an appointment asap and make sure the doctor listens to how you're feeling!
     
  6. alpha7

    alpha7 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    hi,
    The others have already given wiser advice that I can, but I just wonder what you meant by "feeling dreadful" on metformin? I've been on it for 2 years having started on a low dose. The worse aspect I found (let's be blunt here) is "wind". Is that what you are experiencing. How long were you on metformin? It's amazing how some meds suit some and not others!
    All the best.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook